Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Goodland, KS

June 10, 2009Cheyenne County, Colorado; Greeley County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 10, 2009, 1:28 AM MDT for Cheyenne County, Colorado; Greeley County, Wallace County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2009, 1:28 AM MDT (07:28 UTC)
Expired
Jun 10, 2009, 2:30 AM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, CO, Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2388 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 100728
SVRGLD
COC017-KSC071-199-100830-
/O.NEW.KGLD.SV.W.0049.090610T0728Z-090610T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
128 AM MDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  NORTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
  SOUTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 230 AM MDT

* AT 127 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 23 MILES NORTHWEST OF
  HORACE...OR 12 MILES SOUTH OF ARAPAHOE...MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TRIBUNE

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 112 AND 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

&&

LAT...LON 3853 10204 3861 10205 3862 10226 3880 10219
      3871 10159 3843 10157
TIME...MOT...LOC 0728Z 284DEG 26KT 3868 10212

$$

STASSER
2 follow-up statements
000 
WWUS53 KGLD 100759
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
159 AM MDT WED JUN 10 2009

COC017-100809-
/O.CAN.KGLD.SV.W.0049.000000T0000Z-090610T0830Z/
CHEYENNE CO-
159 AM MDT WED JUN 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
IS CANCELLED...

LAT...LON 3853 10204 3861 10205 3876 10205 3871 10159
      3843 10157
TIME...MOT...LOC 0759Z 284DEG 26KT 3862 10185

$$

KSC071-199-100830-
/O.CON.KGLD.SV.W.0049.000000T0000Z-090610T0830Z/
WALLACE KS-GREELEY KS-
159 AM MDT WED JUN 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT
FOR NORTHERN GREELEY AND SOUTHWESTERN WALLACE COUNTIES...

AT 155 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 12 MILES NORTHWEST
OF HORACE...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRIBUNE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 3853 10204 3861 10205 3876 10205 3871 10159
      3843 10157
TIME...MOT...LOC 0759Z 284DEG 26KT 3862 10185

$$

STASSER
000 
WWUS53 KGLD 100822
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
222 AM MDT WED JUN 10 2009

KSC199-100832-
/O.CAN.KGLD.SV.W.0049.000000T0000Z-090610T0830Z/
WALLACE KS-
222 AM MDT WED JUN 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALLACE COUNTY IS
CANCELLED...

LAT...LON 3850 10185 3860 10187 3869 10187 3869 10159
      3843 10157
TIME...MOT...LOC 0822Z 281DEG 26KT 3860 10162

$$

KSC071-100830-
/O.CON.KGLD.SV.W.0049.000000T0000Z-090610T0830Z/
GREELEY KS-
222 AM MDT WED JUN 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT
FOR NORTHEASTERN GREELEY COUNTY...

AT 222 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER NORTHEASTERN GREELEY COUNTY...OR
10 MILES NORTHWEST OF SELKIRK...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 3850 10185 3860 10187 3869 10187 3869 10159
      3843 10157
TIME...MOT...LOC 0822Z 281DEG 26KT 3860 10162

$$

STASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:39 PM MDT, 7 hours 49 minutes earlier.

Area forecast discussion, Jun 9, 5:39 PM MDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT TUE JUN 9 2009

.DISCUSSION...
135 PM MDT TUE JUN 9 2009

SOUTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS
WITH A MEAN TROUGH OVER THE SOUTHWEST AND THE SUBTROPICAL RIDGE
CONTINUES TO RESIDE OVER THE MEXICO/WESTERN GULF AREA. H7 WAA
PATTERN SHOULD HELP MAINTAIN ANY LATE AFTERNOON TSRA THAT DEVELOPS
OVER MUCH OF THE FORECAST AREA WEIGHTED ACROSS THE NORTH THROUGH
07-09Z BEFORE ACTIVITY MOVES EAST OF THE AREA. SHEAR/CAPE PROFILES
SUPPORT SEVERE WORDING IN THE ZONES THROUGH THE EVENING.

EXPECT A PERIOD OF SUBSIDENCE EARLY WEDNESDAY BEFORE LARGE-SCALE
FORCING FOR ASCENT INCREASES DOWNSTREAM OF THE NEXT SHORTWAVE TROUGH
LIFTING INTO THE PLAINS STATES LATE IN THE PERIOD. A POST-FRONTAL
REGIME WILL CONTINUE ACROSS THE CENTRAL HIGH PLAINS WITH LIMITED
INSOLATION KEEPING HIGHS FROM REACHING THE 70S IN SOME LOCATIONS.
MAINTAINED MID POPS THROUGH THE AFTERNOON AND EARLY EVENING ACROSS
MUCH OF THE AREA BEFORE LARGE SCALE FORCING FOR SUBSIDENCE DEVELOPS
ACROSS THE AREA.

THU-FRI...WEST-SOUTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL
HIGH PLAINS AS A SHORTWAVE RIDGE BUILDS INTO THE ROCKIES.
UNCERTAINTY IN TIMING/PLACEMENT OF DEEP MOIST CONVECTION REMAINS
HIGH AND WILL GENERALLY FOLLOW THE PREVIOUS THEME WITH LOW
PROBABILITIES OF WIDELY SCATTERED DIURNALLY DRIVEN THUNDERSTORMS.
RISING HEIGHTS/THICKNESS SUPPORT A SUBTLE WARMING TREND WITH MAXIMUM
TEMPERATURES REACHING THE LOWER 80S BY FRI.

DAYS 4 THROUGH 7...TYPICAL PHASE AND AMPLITUDE DIFFERENCES ARISE
WITH HANDLING OF MID/UPPER RIDGE AT THE START OF THE PERIOD. WILL
LEAN AWAY FROM THE MORE AMPLIFIED EC WHICH IS NOT SUPPORTED BY
THE EC ENS MEAN AND IS MORE IN LINE WITH THE NCEP ENS MEAN BUT ONLY
SLIGHTLY MORE PROGRESSIVE WITH H5 HEIGHTS ACROSS THE CENTRAL HIGH
PLAINS. THE GENERAL TREND IS A SUBTLE RISE IN HEIGHTS/THICKNESS WITH
SOME WARMING ANTICIPATED EARLY IN THE PERIOD. THERE IS DECENT
AGREEMENT BETWEEN THE GFS/EC HOLDING A TROUGH IN THE SOUTHWEST
THROUGH EARLY NEXT WEEK KEEPING SOUTHWEST MID/UPPER FLOW/LOW
PROBABILITIES FOR DIURNAL THUNDERSTORM ACTIVITY.
&&

.AVIATION...
539 PM MDT TUE JUN 9 2009

FOR THE 00Z TAF CYCLE...CURRENT VFR TO BORDERLINE MVFR
CONDITIONS...ESPECIALLY FOR KMCK WILL CHANGE COMPLETELY TO MVFR FOR BOTH
SITES BY ABOUT 04Z...THEN IFR QUICKLY FOLLOWING BY 06Z FOR KMCK.
PLENTY OF MOISTURE AND WINDS FROM THE EAST WILL ALLOW IFR THEN LIFR
CONDITIONS TO SET IN FOR BOTH SITES LIKELY BETWEEN 10Z AND 14Z.
EXPECT MVFR CONDITIONS TO RETURN BY ABOUT 16Z...BUT MAY STAY IFR
LITTLE WHILE LONGER AT KMCK. THUNDERSTORMS ARE POSSIBLE
THROUGHOUT MOST OF THE TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 9, 10:38 AM MDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT TUE JUN 9 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT TUE JUN 9 2009 /1138 AM CDT TUE JUN 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE TRI STATE AREA. LARGE HAIL...DAMAGING
WINDS...AND PERHAPS AN ISOLATED TORNADO WILL BE POSSIBLE. THE
PRIMARY THREAT AREA WILL BE ALONG AND SOUTH OF A YUMA COLORADO TO
HILL CITY KANSAS LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL BRING A CONTINUED CHANCE FOR
THUNDERSTORMS THROUGH THE WEEKEND. ANY OF THESE EVENTS WILL BRING
THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

024

In the hours before

Local storm report, Jun 9, 8:31 PM MDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM MDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             7 NE FLAGLER            39.37N 102.97W
06/09/2009  E0.88 INCH       KIT CARSON         CO   PUBLIC

&&

BLM
Local storm report, Jun 9, 9:10 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             VONA                    39.30N 102.74W
06/09/2009  M1.00 INCH       KIT CARSON         CO   LAW ENFORCEMENT

&&

SLOCKHAR
Special weather statement, Jun 9, 11:08 PM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1108 PM MDT TUE JUN 9 2009

COZ091-100600-
KIT CARSON COUNTY-
1108 PM MDT TUE JUN 9 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ARRIBA...OR 10 MILES WEST OF FLAGLER...AND
MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Local storm report, Jun 9, 11:32 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1132 PM MDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             FLAGLER                 39.29N 103.07W
06/09/2009  E0.88 INCH       KIT CARSON         CO   TRAINED SPOTTER

            ALSO HEAVY RAIN

&&

HENDERSON
Local storm report, Jun 10, 12:41 AM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1241 AM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             BURLINGTON              39.31N 102.27W
06/10/2009  E0.75 INCH       KIT CARSON         CO   LAW ENFORCEMENT

            HAIL COVERING THE GROUND APRROXIMATELY ONE INCH DEEP

&&

FOLTZ
Local storm report, Jun 10, 1:26 AM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
126 AM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     HAIL             12 S ARAPAHOE           38.68N 102.17W
06/10/2009  E1.75 INCH       CHEYENNE           CO   CO-OP OBSERVER

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:16 PM MDTSevere Thunderstorm WarningGLDKit Carson44 min
Jun 9, 9:08 PM MDTSevere Thunderstorm WarningGLDKit Carson13 min
Jun 9, 11:15 PM MDTSevere Thunderstorm WarningGLDKit Carson45 min
Jun 9, 11:59 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
Jun 10, 12:28 AM MDTSevere Thunderstorm WarningGLDKit Carson21 min
Jun 10, 2:26 AM MDTSevere Thunderstorm WarningGLDGreeley, Wichita64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.